Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Detroit, MI

July 6, 2003Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 6, 2003, 3:34 PM EDT for Monroe County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 3:34 PM EDT (19:34 UTC)
Expired
Jul 6, 2003, 4:15 PM EDT
In force
41 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Monroe County, MI

The radar

The Detroit radar (KDTX), 79 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:25 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS53 KDTX 061934
SVRDTX
MIC115-062015-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
334 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 415 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARLETON...OR 10 MILES NORTH OF MONROE...
  MOVING SOUTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM HAS THE
  POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH
  IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH ROCKWOOD AT 355 PM EDT
  ESTRAL BEACH...STONY POINT AT 400 PM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4209 8348 4201 8358 4179 8306 4201 8291

$$

BGM GURNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:05 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 6, 11:05 AM EDT, 4 hours 29 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1105 AM EDT SUN JUL 6 2003

CURRENT LINE OF STORMS ON WAA SPOKE OF MESO SYSTEM CONTINUES TO PULL
ENE INTO AREA...AND AGREE W/ GRR THAT IT WILL KEEP COMING. WL ADJUST
AFTN ZONES TO INCLUDE CHC POPS THRUOUT CWA. LINE ITSELF WILL HOLD OFF
ENTERING WRN CWA TIL 3-4 PM. HWVR...WOULD EXPECT A FEW CELLS TO DVLP
IN ADVANCE OF IT ON SYNOPTIC FRONT DRAPED THRU MIDDLE OF CWA AS LLVL
FORCING IMPROVES WITH ITS APPROACH. ATMOS WILL REMAIN FAIRLY TAME
STABILITY-WISE INTO THE AFTN SO DON/T EXPECT MUCH MORE THAN SOME
ISOLATED SVR AT BEST.

BETTER POTENTIAL FOR SEVERE WX WL COME THIS EVE/TNGT AS STRONGER LINE
OF STORMS THAT WL INTENSIFY OVER IL IN WARM SECTOR IN ADVANCE OF MVC
THIS AFTN...PROGRESSES INTO THE AREA. THIS VORT CENTER HAS ENHANCED
ENVIRONMENTAL WINDS LOCALLY WITH A 35-40KT H5/30KT H7 WIND NOTED ON
12Z UAA FROM KOAX/KDVN. AIRMASS IN IL ALREADY BECOMING VERY UNSTABLE
W/ LOW/MID 70 DWPTS ADVECTING BACK INTO REGION AND TEMPS CLIMBING
THRU THE 80S.

FOR CWA...MAIN QUESTION WILL BE SOUTHERN EXTENT OF INITIAL LINE OF
STORMS. IF THEY FOCUS MAINLY NORTH...WHICH IS PRETTY REASONABLE SINCE
INSTABILITY WILL BE MINIMIZED IN SRN 1/2 BY FAIRLY THICK CIRRUS AND
INFLUENCE OF COOL POOL OVER OH VALLEY...THEN WARM SECTOR WILL BE ABLE
TO SPREAD FURTHER NE LATE AFTN/EVENING AS MVC APPROACHES & WRN AREAS
COOL POOL OVER INDIANA MIX OUT. THINK THIS IS MOST LIKELY SCENARIO.
WOULD EXPECT THE UNSTABLE AIR OVER THE MIDWEST TO ADVECT NICELY INTO
LOWER MI LATER. WITH THIS IN MIND...WILL BE UPPING POPS TO LIKELY THIS
EVE INTO TNGT...SRN 1/2 IF NOT ALL OF CWA. WL LEAVE SVR MENTION OUT
FOR NOW GIVEN SVRL THINGS HAVE TO HAPPEN TODAY FOR FULL POTENTIAL TO
BE REALIZED TNGT.

UPDATED ZONES BY 1130 AM.

** 346 AM DISCUSSION **

MODELS AGAIN OFFER VARIETY IN THE DETAILS. 500 MB PATTERN
ESSENTIALLY CONTINUES ZONAL FLOW WITH RIPPLES OF ENERGY MOVING
THROUGH IT...THE STRONGEST OF WHICH IS SYNOPTIC SCALE SHORT WAVE
TROUGH SKIRTING CANADIAN BORDER/FAR NORTHERN LAKES REGION MONDAY
LEAVING A LITTLE MORE PLAINS RIDGING IN ITS WAKE. CONVECTIVE COMPLEX
COMING OUT OF IA THIS MORNING IS HANDLED VARIOUSLY BY MODELS.
OVERALL PREFER HANDLING OF ETA/MODIFIED A LITTLE BY NGM WHICH IS
FARTHER NORTH...BUT NOTHING LIKE THE GFS WHICH MAINTAINS A MUCH
STRONGER SYSTEM MOVING ACROSS LOWER MI TONIGHT AS OPPOSED TO MODEL
CONSENSUS OF MUCH FARTHER SOUTH AND WEAKER. GFS APPEARS TO BE
SUFFERING FROM A FEEDBACK PROBLEM. AT THE SURFACE...AGAIN FAVORING
ETA/NGM...SHOWING WEAK RIDGE OVERHEAD RECEDING EAST EAST TODAY AND
TONIGHT FOLLOWED BY COLD FRONT AND SUBSEQUENT TROUGHS IN VICINITY
UNTIL HIGH PRESSURE FINALLY BUILDS IN BY MIDWEEK.

GIVEN MODEL DIFFERENCES...VERTICAL MOISTURE PROFILES ALSO QUITE
DIVERSE...WITH GFS PROBABLY TOO MUCH FOR TODAY AND TOO LITTLE LATE
TONIGHT AND MONDAY...SO WILL DEFER MORE TOWARD ETA...WHICH INCREASES
PRECIPITABLE WATER TO AROUND 1.5 INCHES TONIGHT AND MONDAY.

WILL MENTION AREAS OF FOG UNTIL MID MORNING...AIDED BY CLEAR SKIES
OVERNIGHT AS PER CURRENT OBSERVATIONS...BUT NOT WIDESPREAD ENOUGH
FOR ADVISORY. WILL CALL PARTLY SUNNY TODAY...WITH MORNING CLOUDS
CONFINED MAINLY TO CIRRUS BLOWOFF FROM UPSTREAM.

GIVEN EXPECTED TRACK OF CONVECTIVE COMPLEX FROM IA...WILL CALL FOR
CHANCE POPS THIS AFTERNOON SOUTHERN TWO THIRDS OF SOUTHEAST MI...AND
LEAVE NORTH THIRD DRY...THEN CONTINUE GOING FORECAST OF CHANCE POPS
TONIGHT INTO MID WEEK...WITH COOLER AIR THEN MOVING IN. CURRENT
FORECAST TEMPERATURES CONTINUE TO BE SUPPORTED BY MOS FROM FAVORED
ETA/NGM.

ETA SHOWS MEAGER OMEGA LIFT 850 TO 700 MB THIS AFTERNOON AND
TONIGHT...NGM AS BIT BETTER...THEN MODEST AT TIMES THROUGH TUESDAY
NIGHT. MODEL CONSENSUS SHOWS MODEST 850 TO 500 MB QVECTOR
CONVERGENCE AT TIMES THROUGH TUESDAY NIGHT. SURFACE CONVERGENCE
SLIGHT TO MODEST TONIGHT THROUGH MONDAY WITH SOME SEMBLANCE OF WARM
FRONT THEN COLD FRONT/TROUGH OR TROUGHS. 250 MB/850 MB
DIVERGENCE/CONVERGENCE COUPLING FAIRLY GOOD THIS
AFTERNOON/EVENING...ETA ESPECIALLY SO MONDAY. THERMODYNAMICS FROM
ETA SUPPORT GROWING CHANCE OF THUNDERSTORMS THIS AFTERNOON
ESPECIALLY SOUTH...WANING A BIT TONIGHT AS USUAL AND INCREASING
AGAIN TUESDAY...WITH DAYTIME LIFTED INDICES QUITE UNSTABLE AND MODEL
CAPES ESPECIALLY TUESDAY PUSHING 2000JOULES OR GREATER AND
RESPECTABLE WIND FIELDS SETTING UP TO SUPPORT SOME CHANCE OF SEVERE.

.DTX...NONE.

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 2:45 PM EDT, 49 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
245 PM EDT SUN JUL 6 2003

...SEVERE THUNDERSTORM WATCH 655 HAS BEEN ISSUED UNTIL 7 PM FOR AREAS
GENERALLY ALONG AND SOUTH OF I 69...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A WARM FRONT
THIS AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE...AND
PRODUCE WIND GUSTS TO 60 MPH AND HAIL THE SIZE OF PENNIES...AS THEY
MOVE EAST AT 15 MPH. THIS ACTIVITY SHOULD REMAIN CONFINED TO AREAS
FROM I 69 SOUTH.

ADDITIONAL THUNDERSTORMS WILL APPROACH THE AREA THIS EVENING AS A
STRONG UPPER LEVEL DISTURBANCE MOVE INTO THE CENTRAL LAKES. THE
CHANCE FOR SEVERE WEATHER WILL BECOME MORE WIDESPREAD THIS EVENING
AS THESE STORMS MOVE INTO THE AREA AT AROUND 30 MPH. AGAIN...LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. ALTHOUGH MOST OF
THIS ACTIVITY WILL OCCUR FROM I 69 SOUTH...A FEW STORMS WILL ALSO
STRAY NORTH INTO THE SAGINAW VALLEY AND THUMB REGION OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MODERATE CHANCE OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF
SOUTHEAST MICHIGAN MONDAY AND MONDAY NIGHT...AS A COLD FRONT
APPROACHES FROM THE WEST AND THEN PASSES THROUGH. DAMAGING WIND
GUSTS AND LARGE HAIL ARE AGAIN POSSIBLE...ALONG WITH ISOLATED
TORNADOES.

MORE SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT...AS A TROUGH LINGERS ACROSS THE AREA.

THE UNSETTLED WEATHER PATTERN WILL THEN CONTINUE INTO THE MID
WEEK...WITH A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:41 PM EDTSpecial Marine WarningDTX94 min
Jul 6, 7:46 PM EDTSevere Thunderstorm WarningDTXMidland29 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.